Chemo Rash, which is also known as EGFR Rash, is a common skin-related side effect of certain chemotherapy medications.
The dry skin rash is typically characterized by mild scaling, pimples, roughness, a feeling of tightness, and possibly itching and burning on the skin of the face. Also known as maculopapular rash- macular means small flat areas and papular means small raised lesions – the rash may range in color from light pink to bright red and the affected area may feel hot.
Chemo rash is usually preceded by redness of the skin or a warm sensation on the face that may feel like sunburn. Sometimes the rash leads to peeling and lesions as well. Acne-like red bumps, often forming in clusters commonly appear on the face, neck, chest, scalp, and back.
Many commonly-used chemotherapy medications can cause EGFR Rash, including Iressa (generic name: gefitinib), Tarceva (erlotinib), Erbitux (cetuximab), Tykerb (lapatinib), Vectibix (panitumumab), Caprelsa (vandetanib), and tyrosine kinase inhibitors.
Alternate & Related Terms: Maculopapular rash, acneform* rash, acneiform* rash, Tarceva Rash, Erbitux rash, chemo rash, HER1 rash, folliculitis
* - NOTE: Because EGFR rashes are in no way related to acne, and because traditional acne treatments can make symptoms worse, most dermatologists and oncologists now recommend against the use of the outdated & confusing term “acneiform” or “acneform”.
EGFR Rash develops in 50% to 75% of patients and usually occurs within the first few weeks of starting an EGFR antagonist. Skin reactions can be independent of dose and can persist long after drug therapy has been discontinued.
General symptoms may include the following:
If you do experience chemotherapy rash while undergoing treatment, this can be very good news despite the painful nature of the rash. The reason is because the rash. The skin side effects you may experience with an EGFR inhibitor are not a sign of an allergic reaction or infection.
First and foremost, follow your doctor’s instructions. Taking your medication at the right time of day and in the prescribed dosage is important to your well-being and your recovery. Your doctor may temporarily stop treatment if your skin rash is too uncomfortable for you. This is something you should discuss with your doctor and not take upon yourself.
EGFR rash seems to feel better with intense hydration. This helps relieve the redness, irritation, and dryness that’s affecting the skin. The affected area should never be treated with drying agents designed to fight acne. A hydrating moisturizer or lightweight serum is best for maintaining the skin.
Like most skin care regimens, a preventative regimen is usually the most effective for maintaining control over the skin, so cancer patients undergoing EGFR inhibitor treatment may want to begin with moisturizer and anti-oxidants as early as possible during treatment. Lindi Skin's serums, washes, and moisturizers have been clinically proven to help reduce skin toxicity and improve the quality of life of those who have used them.
NOTE: We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information provided in this Web site about skin reactions and other medical conditions is meant to be helpful and educational, but is not a substitute for professional medical advice. Free samples limited to 1 per houshold.